Florida, 2023

Flooding in Florida, July 28, 2023

July 28, 2023 · NWS JAX · 2 events in 2 counties and zones

Localized heavy rainfall occurred across some coastal areas as a broad surface low moved onshore north of Nassau County Florida. South to southwest winds around the low across NE FL focused sea breeze convection toward the Atlantic coast in the afternoon over a moist and unstable airmass where locally heavy rain caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Localized heavy rainfall occurred across some coastal areas as a broad surface low moved onshore north of Nassau County Florida. South to southwest winds around the low across NE FL focused sea breeze convection toward the Atlantic coast in the afternoon over a moist and unstable airmass where locally heavy rain caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 1:49 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 28, 1:49 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
249 PM EDT Fri Jul 28 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Saturday)
Issued at 230 PM EDT Fri Jul 28 2023

Area of low pressure spinning north up the southeast GA coast will
track north of the area Tonight. Showers with embedded
thunderstorms will continue to wrap around this low. Locally heavy
rainfall will be possible in more persistent bands.

Surface high pressure will be centered to the east on Saturday, as
an upper trough at 500mb begins to dig down the US east coast. The
east coast sea breeze will move inland during the afternoon,
providing a source of convergence. What is left of the surface low
which went north along the coast this afternoon, is expected to move
back southeast into the area Saturday. Sea breeze convergence and
energy from leftover low, in addition to instability from diurnal
heating and upper troughing will lead to scattered to numerous
convection.

Lows Tonight in the mid 70s are expected, with highs Saturday in the
lower 90s. Highs at area beaches may not make it to 90.

&&

.SHORT TERM...
(Saturday night through Tuesday)
Issued at 230 PM EDT Fri Jul 28 2023

A surface cold front will stretch down the eastern US coast, under a
500mb trough. The resultant flow will be from the southwest. The
flow will be strong enough to keep the sea breeze from making it
past I95 in the afternoon. Convection is expected to initiate inland
Sunday morning due to diurnal heating and frontal convergence, then
move east northeast through the afternoon, where it will converge
with the east coast sea breeze. Storms may strengthen over coastal
areas as activity interacts with sea breeze.

Lows Saturday night in the mid 70s, with highs Sunday in the lower
to mid 90s.

The upper trough will move offshore Sunday night, as the surface
front settles over forecast area. With this surface boundary,
convective activity may linger through the night. On Monday weak
high pressure will build across the area. Afternoon convection is
expected, mainly driven by diurnal instability which will focus on
sea breeze boundaries. Lows Sunday night in the mid 70s, highs in
the mid 90s.

Upper high pressure ridge will build from the west Tuesday, with an
upper wave riding over the ridge and across the area. In addition, a
weak surface front will be in place. The combination of upper
support, and surface convergence will yield scattered to numerous
showers and storms.

Heat indices could reach Heat Advisory criteria at a few locations
Sunday afternoon, but the greatest chance this period will be on
Monday and Tuesday.

&&

.LONG TERM...
(Tuesday night through next Friday)
Issued at 230 PM EDT Fri Jul 28 2023

Surface high pressure will build to the northeast through Thursday,
as strong upper ridge remains to the west. Diurnally driven
convection is expected, but may be limited in coverage due to
subsidence under the ridging.

Surface high will move off to the east southeast Friday, as the
upper ridge flattens. Convection will once again be driven mainly by
diurnal instability.

Lows this period in the mid 70s. Highs in the lower to mid 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 159 PM EDT Fri Jul 28 2023

The 18Z TAF period begins with a mix of MVFR and VFR ceilings as
showers continue to spiral around a lifting weak coastal low that
is moving near SSI. With strong heating and cloud breaks over
Northeast Florida, have VCTS at all terminals with SHRA included
for SSI near the coastal low's center and SGJ. Also have tempo
restrictions for MVFR ceilings and visibility primarily from 20Z
to 00Z as strong heating reinvigorates thunderstorms. After 00Z,
some showers will remain with storms generally ending, then dry
conditions for all sites except SSI which should end after 07Z
whereby some brief IFR ceilings are possible with otherwise
prevailing MVFR ceilings all night and into Saturday. Light
southwest winds will prevail after 15Z Saturday with VCSH noted at
SSI as lingering trough remains close there with VCSH starting
later 17Z at remaining TAF sites as strong heating gets going save
for GNV.

&&

.MARINE...
Issued at 230 PM EDT Fri Jul 28 2023

An area of low pressure will move up the southeast GA coast this
afternoon, then drift back southeast into the area Tonight into
Saturday. The region will be between high pressure to the southeast,
and a cold front to the northwest Saturday night through Monday. The
frontal boundary will sink over the area Tuesday. High pressure will
build to the northeast middle of next week.

Rip Currents:  SE GA Moderate through Saturday
               NE FL Moderate through Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  91  75  95 /  30  40  20  30
SSI  78  87  78  97 /  50  90  30  30
JAX  75  92  76  97 /  30  60  20  60
SGJ  76  91  76  94 /  50  50  20  50
GNV  74  93  75  94 /  40  40  20  70
OCF  74  92  75  94 /  60  30  20  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 28, 9:48 AM EST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1048 AM EDT Fri Jul 28 2023

GAZ152>154-165-166-281530-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-
1048 AM EDT Fri Jul 28 2023

...Gusty showers will impact portions of northwestern Camden, Glynn
and southeastern Brantley Counties through 1130 AM EDT...

At 1048 AM EDT, Doppler radar was tracking gusty showers along a line
extending from near Little Saint Simons Island to near Woodbine.
Movement was north at 20 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Brunswick, St. Simons Island, Woodbine, Dock Junction, Country Club
Estates, Waverly, Thalmann, Sea Island, Waynesville and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3125 8123 3086 8183 3104 8191 3104 8192
      3115 8197 3141 8158 3136 8152 3133 8145
      3133 8144 3131 8144 3128 8139 3129 8139
      3128 8138 3130 8137 3131 8134 3128 8132
      3128 8126 3127 8122
TIME...MOT...LOC 1448Z 168DEG 17KT 3128 8124 3092 8178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 28, 12:33 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
133 PM EDT Fri Jul 28 2023

GAZ153-165-166-281815-
Inland Glynn GA-Inland Camden GA-Coastal Camden GA-
133 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of central Camden and
southwestern Glynn Counties through 215 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodbine, moving northwest at 10 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Kingsland, Woodbine, Waverly, Tarboro and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3097 8151 3078 8167 3093 8190 3117 8168
TIME...MOT...LOC 1733Z 132DEG 8KT 3091 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 28, 12:45 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT Fri Jul 28 2023

FLZ020-122-222-281815-
Southern Columbia FL-Hamilton FL-Northern Columbia FL-
145 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of central Columbia and
southeastern Hamilton Counties through 215 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee Valley, or near White Springs. This storm was nearly
stationary.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Belmont, Five Points and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 8271 3030 8246 3028 8246 3016 8260
      3042 8280
TIME...MOT...LOC 1745Z 306DEG 2KT 3035 8266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Nassau

When
July 28, 3:38 PM EST
Where
Nassau County, 0.9 mi W of Fernandina Beach
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.671, -81.465

Street flooding was reported at the intersection of Front Street and Centre Street in Fernandina Beach.

Flood, Flagler

When
July 28, 8:01 PM EST
Where
Flagler County, 0.64 mi NE of Indian Trails to 0.73 mi W of Indian Trails
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.587, -81.243

Street flooding was reported along Bird of Paradise Drive and along side streets in Palm Coast.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109441, 1109439.